Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 44, NWS Jackson, KY

September 18, 2016Montgomery County, Powell County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 18, 2016, 6:26 AM EDT for Montgomery County, Powell County, Kentucky. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2016, 6:26 AM EDT (10:26 UTC)
Expired
Sep 18, 2016, 9:30 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Montgomery County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 7:20 AM EDTFLASH FLOOD5 Wnw Stanton, KYDISPATCH RELAYED A REPORT OF FLOOD WATERS ACROSS ADAMS RIDGE ROAD JUST OFF HIGHWAY 15 MAKING IT IMPASSABLE.
Sep 18, 8:00 AM EDTHEAVY RAIN 2.51 Wnw Clay City, KYTWENTY-FOUR HOUR RAINFALL TOTAL.
Sep 18, 8:00 AM EDTHEAVY RAIN 4.182 W Stanton, KYTWENTY-FOUR HOUR RAINFALL TOTAL
Sep 18, 8:00 AM EDTHEAVY RAIN 4.182 W Stanton, KY
Sep 18, 9:00 AM EDTHEAVY RAIN 53 Wnw Stanton, KYNEARLY 5 INCHES OF RAIN SATURDAY NIGHT INTO SUNDAY MORNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2016-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2016-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

314 
WGUS53 KJKL 181026
FFWJKL
KYC173-197-181330-
/O.NEW.KJKL.FF.W.0044.160918T1026Z-160918T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
626 AM EDT SUN SEP 18 2016

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY...
  NORTHWESTERN POWELL COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 930 AM EDT

* AT 623 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. MORE THAN TWO INCHES OF RAIN
  HAS ALREADY FALLEN IN MAY LOCATIONS. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
  STANTON...JEFFERSONVILLE...CLAY CITY...POWELL VALLEY...VIRDEN...
  WESTBEND AND WALTERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3794 8377 3792 8376 3790 8376 3781 8394
      3782 8396 3785 8396 3785 8399 3784 8400
      3787 8403 3786 8401 3790 8399 3792 8399
      3793 8397 3795 8397

$$

HAL
1 follow-up statement
854 
WGUS73 KJKL 181311
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
911 AM EDT SUN SEP 18 2016

KYC173-197-181330-
/O.CON.KJKL.FF.W.0044.000000T0000Z-160918T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY KY-POWELL KY-
911 AM EDT SUN SEP 18 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM EDT FOR
SOUTHEASTERN MONTGOMERY AND NORTHWESTERN POWELL COUNTIES...

AT 909 AM EDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING IN
CLAY CITY AND STANTON. 3-5 INCHES OF RAIN HAVE FALLEN...LEADING TO
FLASH FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STANTON...JEFFERSONVILLE...CLAY CITY...POWELL VALLEY...VIRDEN...
WESTBEND AND WALTERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3794 8377 3792 8376 3790 8376 3781 8394
      3782 8396 3785 8396 3785 8399 3784 8400
      3787 8403 3786 8401 3790 8399 3792 8399
      3793 8397 3795 8397

$$

JG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:40 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 18, 4:40 AM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
440 AM EDT Sun Sep 18 2016

.SHORT TERM...(Today through Monday)
Issued at 339 AM EDT SUN SEP 18 2016

A cold front continues to slowly work eastward across central
Kentucky this morning with a surface low tracking northward along
this front, now moving into south central Kentucky. With the low
approaching, we have seen an uptick in shower activity and in fact,
some better updrafts have developed leading to a few widely
isolated storms. This low will continue to track north and east
this morning with precipitation continuing to expand in coverage
along the front as it moves east. Models continue to creep upward
with rainfall from this front and now it looks like most areas
could see a half inch to an inch of rainfall, with perhaps some
locally higher amounts. Fortunately, rainfall should come over a 3
to 6 hour period and should pose no flooding concerns. This will
be some much needed rainfall for the area. As the front moves east
this afternoon, clouds may break up a bit back to the west
allowing for some localized pockets of instability to develop, so
we could see isolated showers and storms develop back to the west
this afternoon aided by lingering moisture just behind the frontal
boundary. As instability decreases after sunset this evening,
activity should dissipate with dry weather spreading back into the
area.

Lots of questions remain about potential fog/stratus for tonight.
Certainly a lot of fog/stratus upstream presently, so it seems
reasonable to think this may fill in across the area tonight and
models are hinting at this possibility. If skies do clear, with
the recent rains and lingering moisture behind the front, we could
be looking at some locally dense fog. Certainly a borderline
situation right now. Will leave the fog out for now, but dayshift
will have to re-evaluate the need for more clouds or fog in
tonights forecast. By Monday, any clouds and fog should quickly
give way to a nice start to the work week. with highs back into
the lower 80s with much lower humidity.

.LONG TERM...(Monday night through Saturday)
Issued at 440 AM EDT SUN SEP 18 2016

The period will start with mostly clear skies resulting from
surface high pressure over the Ohio Valley, and high pressure
aloft over the south central CONUS ridging northeast over the
Ohio Valley. Prevailing westerlies across the northern tier of
states will carry a cold front along which will settle southeast
and lose identity and momentum as it runs under the upper ridge.
This front will be moisture starved and should not be noticed as
it arrives locally late Tuesday. High pressure behind the front
will pass by to our north, bringing a continuation of fair
weather. The upper level ridging will weaken with time late in
the week, allowing another cold front to approach from the north.
The GFS and ECMWF don't agree on the southward progress of this
front, with the GFS bringing it through our area on Saturday,
while the ECMWF has it stalling to our north. However, both
models show some potential for light precip. Have used only a 20%
POP Saturday due to still limited moisture and model disparity.

Temperatures through the period will remain above seasonal
norms, but be held in check by the periodic weak fronts.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
ISSUED AT 206 AM EDT SUN SEP 18 2016

A cold front will bring showers to the area through the overnight
hours and on Sunday. As the boundary slips southeast, CIGS will
continue to lower to MVFR, then IFR. IFR will last into the
morning before lifting back to MVFR by midday. However, MVFR
conditions will likely hold for much of the area through the day.
Uncertainty with ceiling enters the picture tomorrow night behind
the departing front. Its possible we could have some stratus build
in behind the departing front, or if we can clear off, we may be
dealing with some pretty good fog. Pattern overall, would favor a
stratus as the low level winds go more northeast with time,
keeping potential stratus locked in tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KAS
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, Sep 18, 3:27 AM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
327 AM EDT SUN SEP 18 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191030-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
327 AM EDT SUN SEP 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AN ISOLATED THUNDERSTORM IS POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAS/HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:35 AM EDTAreal Flood AdvisoryJKLEstill, Montgomery, Powell3 hr
Sep 18, 8:15 AM EDTFlash Flood WarningJKLEstill, Menifee, Montgomery, Morgan, Powell, Wolfe3 hr
Sep 18, 9:59 AM EDTAreal Flood AdvisoryJKLEstill, Lee, Morgan, Wolfe3 hr
Sep 18, 12:58 PM EDTAreal Flood AdvisoryJKLClay, Leslie2 hr

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.